Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 65, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 22, 1998, 1:51 AM CDT for Hancock County, Illinois. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 1998, 1:51 AM CDT (06:51 UTC)
- Expired
- May 22, 1998, 2:55 AM CDT
- In force
- 64 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
County Hancock County, IL
The radar
The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.9 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -65 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
882 WUUS1 KMLI 220652 RRA SVRMLI ILC067-220755- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 151 AM CDT FRI MAY 22 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 255 AM CDT * AT 150 AM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 17 MILES SOUTHWEST OF KEOKUK OR 13 MILES SOUTHWEST OF WARSAW MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WARSAW AROUND 210 AM CDT TIOGA AROUND 215 AM CDT SUTTER AROUND 215 AM CDT HAMILTON AROUND 220 AM CDT CARTHAGE AROUND 235 AM CDT DAMAGING WINDS OVER 55 MPH AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS WOLF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:44 PM CDT, 12 hours 7 minutes earlier.
Area forecast discussion, May 21, 1:44 PM CDT, 12 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 144 PM CDT THU MAY 21 1998 THE 18Z SURFACE ANALYSIS INDICATES STATIONARY FRONT OVER SOUTHWEST NEBRASKA INTO NORTHEAST KANSAS AND ACROSS CENTRAL MISSOURI. LOW PRESSURE ALSO NOTED OVER NORTHWEST KANSAS WHICH IS DEVELOPING A DRY LINE OVER WESTERN KANSAS. THIS MAY ALSO BE HELPING TO DRAW HIGH 70 PLUS DEW POINTS INTO CENTRAL KANSAS. THE 12Z UPPER AIR ANALYSIS INDICATED A STRONG SHEAR ZONE AT 850 MB ALONG THE NEBRASKA- KANSAS BORDER AND THE IOWA-MISSOURI BORDER. THIS ZONE CONTINUED AT 17Z PER THE LIKELY FOCUSING MECHANISM FOR CURRENT CONVECTION. CURRENT CONVECTION OVER NORTHWEST MISSOURI AND SOUTHWEST IOWA SHOULD CONTINUE TO DEVELOP TO THE SOUTH. RAIN COOLED AIR PRESENT OVER IOWA WITH NEGATIVE SURFACE MOIST FLUX CONVERGENCE PER ADAP. THE FORECAST PROBLEM TODAY IS WHETHER ANY CONVECTION OVER AREA TONIGHT AND TOMORROW AND WHETHER OR NOT SEVERE. ALSO CLOUD COVER ON TEMPERATURES. THE FIRST COMPLEX THIS MORNING BRUSHED THE SOUTHERN EDGE OF THE CWA WITH THE SECOND NOW APPEARING TO DEVELOP EVEN FARTHER TO THE SOUTH. NEW DEVELOPMENT FROM TOP-MKC POSSIBLY INITIATING ON WEST SIDE OF OUTFLOW FROM THE FIRST COMPLEX. THE THIRD COMPLEX OVER CENTRAL NEBRASKA LOOKS TO BE DEVELOPING ON SOUTHWEST FLANK SO PROGRESSION VERY SLOW. THIS DEVELOPMENT MAY ALSO BE AIDED BY SOME INCOMING DIVERGENCE AROUND 200-300MB. CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA MAY BE THE PLACE TO WATCH THIS EVENING. BOTH NGM AND ETA SHOW LOW LEVEL SHEAR AXIS WELL TO THE NORTH OF THIS MORNINGS UPPER AIR RUNS THUS NOT SURE HOW WELL EITHER MODEL WILL PERFORM WITH CURRENT SITUATION. BOTH DO HOWEVER AGREE ON BRINGING IN STRONG CLOSED LOW INTO CENTRAL PLAINS LATE FRIDAY INTO SATURDAY. THIS INCREASES LOW LEVEL SOUTHERLY FLOW ACROSS THE AREA WITH WARM AIR ADVECTION INCREASING GREATLY. BOTH MODELS DO INDICATE DIVERGENT FLOW AROUND THIS TIME ALSO SO LATE FRIDAY INTO SATURDAY MAY BE INTERESTING...ESPECIALLY SATURDAY. STRONG LOW LEVEL JET SHOULD DEVELOP TONIGHT AIDING IN THE DEVELOPMENT OF MORE THUNDERSTORMS. SHEAR AXIS AND NUMEROUS OTHER BOUNDARIES WILL ACT AS LIFT WITH SOUTHERLY WINDS TRANSPORTING ADDITIONAL MOISTURE TO THE AREA. ETA INDICATING HIGHEST THETA AIR OVER NORTHERN MISSOURI WITH BEST ADVECTION SLIGHTLY NORTH OF THIS. THIS SHOULD SPREAD AT LEAST RAIN OVER SOUTHERN THIRD OF CWA WITH A SLIGHT CHANCE OVER THE DUBUQUE AND GALESBURG AREA. FWC NUMBERS NOT OUT OF LINE WITH JUST HIGH AND MID CLOUDS EXPECTED AND THEN STRONG SOUTHERLY WIND AT 850 ADVECTING IN WARNER AIR. WOULD MAYBE THINK ABOUT BUMPING UP LOWS A CATEGORY OR TWO OVER ILLINOIS ZONES AND ALSO ADD SOME POPS...ESPECIALLY SOUTHERN GROUP. CID 56/60 DBQ 53/30 MLI 55/50 BRL 59/70 WEISSER
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.